Montana, 2012

High Wind in Montana, April 6, 2012

April 6, 2012 · NWS TFX · 3 events in 2 counties and zones

A Pacific storm system brought high winds to portions of Blaine and Fergus counties. Wind gusts in excess of 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system brought high winds to portions of Blaine and Fergus counties. Wind gusts in excess of 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 6, 4:40 AM MST, 13 minutes earlier.

Area forecast discussion, Apr 6, 4:40 AM MST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 AM MDT FRI APR 6 2012

UPDATED AVIATION

.DISCUSSION...

TODAY THROUGH SUNDAY...A STRONG SPRING STORM WILL IMPACT THE REGION
TODAY WITH BLIZZARD OR NEAR BLIZZARD CONDITIONS EXPECTED ACROSS
EASTERN PORTIONS OF THE FORECAST AREAS AND HEAVY WET SNOW EXPECTED
ACROSS ALL BUT FAR NW PORTIONS OF THE FORECAST AREA. SATELLITE
IMAGERY THIS MORNING SHOWS COOLING CLOUDS TOPS INDICATIVE OF A
STRENGTHENING STORM SYSTEM OVER MUCH OF SW AND NORTH CENTRAL MT.
SURFACE LOW PRESSURE CURRENTLY OVER SW WY WILL TRACK NE WHILE...MORE
IMPORTANTLY...A MID LEVEL CIRCULATION CENTER CURRENTLY DEVELOPING
NEAR YELLOWSTONE PARK WILL DEEPEN IN RESPONSE TO UPPER LEVEL
FORCING...INCLUDING A COUPLED JET AND DIFFLUENT FLOW...AND TRACK NNE
TODAY AND INTO SW SASKATCHEWAN TONIGHT. HEAVIEST SNOW WILL FALL TO
THE NW OF THE MID LEVEL LOW TRACK WITH A SWATH OF 8-12" AMOUNTS
LIKELY FROM THE ELKHORN MTNS OF JEFFERSON COUNTY NE THROUGH JUDITH
BASIN AND FERGUS COUNTIES WITH 12-20" IN THE MTNS. OUTSIDE OF THIS
AREA...EXPECT 4-8" AT LOWER ELEVATIONS WITH AMOUNTS DECREASING TO AN
INCH OR TWO AT BEST INT HE CUT BANK AREA. STRONG WINDS DEVELOP AS
THE SURFACE LOW DEEPENS LATE THIS MORNING AND AFTERNOON ACROSS
EASTERN MT AND THE COMBINATION OF HEAVY WET SNOW AND STRONG WINDS
WILL CREATE SIGNIFICANT DRIFTING ACROSS AREAS CURRENTLY WITHIN THE
BLIZZARD WARNING. TEMPERATURES WILL TODAY WILL REMAIN STEADY OR FALL
SLIGHTLY AS THE DEEPENING LOW DRAWS COOLER AIR SOUTH INTO HE REGION
FROM CANADA. SNOW WILL DIMINISH TONIGHT AS THE LOW LIFTS OUT AND
AWAY FROM THE REGION WITH NW FLOW ALOFT AND WEAK RIDGING OVER THE
NORTHERN ROCKIES SATURDAY AND SUNDAY. A FEW SNOW SHOWERS WILL BE
STILL BE POSSIBLE SATURDAY WITH MAINLY DRY CONDITIONS BY SUNDAY.
TEMPERATURES WARM BUT REMAIN BELOW SEASONAL AVERAGES THROUGH THE
WEEKEND WITH SLOWEST WARMING IN AREAS THAT ARE EXPECTED TO HAVE
LINGERING SNOW COVER. HOENISCH

SUNDAY NIGHT THROUGH FRIDAY...MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT...ESPECIALLY FOR SUNDAY NIGHT THROUGH WEDNESDAY. DURING
THIS TIME FRAME AN UPPER LEVEL RIDGE WILL BE OVER THE STATE FOR DRY
CONDITIONS WITH TEMPERATURES GENERALLY ABOVE SEASONAL AVERAGES.
WINDS ARE EXPECTED TO BE RELATIVELY LIGHT AND EASTERLY THROUGH THIS
PERIOD AS SURFACE HIGH PRESSURE REMAINS OVER MANITOBA AND THE
DAKOTAS WITH WEAK LOW PRESSURE IN THE GREAT BASIN. MODEL CONSISTENCY
BREAKS DOWN A BIT FOR WEDNESDAY NIGHT AND BEYOND BUT CONSENSUS IS
FOR THE UPPER RIDGE TO MOVE EAST OF MONTANA WITH A MOIST AND
UNSETTLED SOUTHWESTERLY FLOW ALOFT SETTING UP OVER MY FORECAST AREA.
FOR THE REMAINDER OF THE WEEK AM EXPECTING AN INCREASING CHANCE OF
SHOWERS AND POSSIBLY THUNDERSTORMS WITH TEMPERATURES COOLING BACK
TOWARD SEASONAL AVERAGES. MPJ

&&

.AVIATION...
UPDATED 1130Z.
SNOW WILL CONTINUE TO BECOME MORE WIDESPREAD THIS MORNING AS AN
UPPER-LEVEL TROUGH AND SURFACE LOW PRESSURE AREA CONTINUE TO AFFECT
THE AREA. IFR/LIFR CONDITIONS WILL CONTINUE AT KBZN AND KLWT WITH
DETERIORATING CONDITIONS TO IFR AT KHLN BY 12Z AND KGTF/KHVR BY 13Z.
MVFR WITH OCCASIONAL IFR CONDITIONS ARE ANTICIPATED AT KCTB. BY
MIDDAY...STRONG NORTH-NORTHEAST WINDS WILL DEVELOP AND CAUSE
WIDESPREAD BLOWING SNOW WITH CONTINUED LOW CEILINGS AND VISIBILITIES
THROUGH AT LEAST 00Z SATURDAY AT MOST TAF SITES. WORST CONDITIONS
ARE EXPECTED FROM KHVR TO KLWT WHERE BLIZZARD CONDITIONS ARE
EXPECTED. CONDITIONS WILL IMPROVE AT KBZN LATER THIS AFTERNOON AND
GRADUALLY IMPROVING FOR AREAS NORTH AFTER 06Z SATURDAY. MLV

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  34  26  43  26 / 100  90  10   0
CTB  36  25  44  23 /  80  60  20  10
HLN  36  24  44  27 / 100  60  10   0
BZN  34  20  45  24 / 100  50  10  10
WEY  30  13  34  14 / 100  60  20  10
DLN  34  18  43  26 / 100  40  10   0
HVR  36  27  44  21 / 100  90  20  10
LWT  31  23  38  21 / 100  90  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT SATURDAY BROADWATER...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...JEFFERSON...
MEAGHER.

WINTER WEATHER ADVISORY UNTIL 6 AM MDT SATURDAY EASTERN
GLACIER...EASTERN PONDERA...EASTERN TETON...LIBERTY...NORTHERN
ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.

WINTER STORM WARNING UNTIL MIDNIGHT MDT TONIGHT BEAVERHEAD...
GALLATIN...MADISON.

BLIZZARD WARNING UNTIL 6 AM MDT SATURDAY FERGUS...JUDITH BASIN.

BLIZZARD WARNING UNTIL 6 AM MDT SATURDAY BLAINE...CHOUTEAU...
HILL.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Apr 6, 3:00 AM MST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
400 AM MDT FRI APR 6 2012

MTZ008-012-014-015-052>055-071000-
BEAVERHEAD-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
400 AM MDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINTER STORM WARNINGS ARE IN EFFECT TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TODAY. REPORTS OF SNOWFALL AND
SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.

MTZ011-013-047-050-051-071000-
HILL-CHOUTEAU-BLAINE-JUDITH BASIN-FERGUS-
400 AM MDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

BLIZZARD WARNINGS ARE IN EFFECT FOR TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TODAY. REPORTS OF
SNOWFALL OR SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE
GREATLY APPRECIATED.

MTZ009-010-044>046-048-049-071000-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE-LIBERTY-
EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-
400 AM MDT FRI APR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES ARE IN EFFECT FOR PORTIONS OF THE REGION
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR TODAY. REPORTS OF SNOWFALL OR
SIGNIFICANT RESTRICTIONS TO VISIBILITY WOULD BE GREATLY APPRECIATED.

Event by event

3 high wind. Local standard time, as filed.

High Wind, Fergus

When
April 6, 4:53 AM MST
Where
Fergus forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet

A wind gust to 67 mph was reported at Roy 2E (the OSCAR RAWS site).

High Wind, Blaine

When
April 6, 7:18 AM MST
Where
Blaine forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet

A wind gust to 59 mph was reported at Fort Belknap 13S (the Fort Belknap RAWS site).

High Wind, Blaine

When
April 6, 12:44 PM MST
Where
Blaine forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A wind gust to 58 mph was reported at Hays 4SSE.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371319, 371320, 371322.